Why the wait gain on reduced steroid dosage

I suffer from PMR and have been prescribed prednisone I am currently on now 2mg per day, having worked my way down from 40mg, I excercise 3-4 days a week and eat a high protein, low fat and low carb diet. I am very active at work and on average walk 10000 steps daily.

My problem is I am gaining weight at an alarming rate now, I am heavier than I was at the peak of my treatment. I understand that prednisone also gives water retention but surely not on such a small dose.

5 Replies

oldestnewest
  • 2mg daily does seem a low dose to cause such a weight gain, especially as you are so active. I have no experience of PMR so can't offer any advice, but would suggest you need to speak to your GP or Consultant about this as you are concerned.

    You could also call the BLF Helpline (03000 030 555) during office hours for advice and support.

    Best wishes, Annie

  • I'm on pred and have the same issue. ..put on a stone in a month but I am on 20mg and not exercising ...just eating like mad!! I've got classic moon face etc. How do I stop eating !!!

    It's good ggst you ate sensible with food n exercise ...this eill no doubt bf helping somewhat ... Theextra weight is possible water retention .

    It'll work out in the end !

  • I know it doesn't help you but you made me feel better I've been on pred for nearly 3 yrs reduced down to 5mg but I've put more weight on as I taper down when I'm on the higher dose I do get the moon face but I don't think anybody believes you when you say you font hardly eat I go weightwatchers every week and I'm heavier than when I started. I wondered whether because the steroids help my joints and inflammation even though I know they have so many side affects does this make us weigh less on a slightly higher dose I've put on around 2 stone and it's so frustrating they are testing me this week see if I have cushings syndrome bought on by steroids hope you get sorted let me know .

  • I am so pleased I am not the only one. I was on a reduced dose previously but the inflammation came back so I had to go back to a dose where the pain subsides. Then start the reduction all over again, was not sure if that was the cause. But in all honesty I have put on this extra weight so fast it is frightening. I am getting so depressed now I think I would rather be in pain than carrying this weight.

  • I know what you mean i can't get in half my clothes even 1s I bought last year when I was on a higher dose I understand they stay in your system for a long time but I went in hospital before Xmas an had come down to 5mg but wasn't good ended up coming out on 20mg an lost weight on higher dose it just doesn't add up because i really thought at 5mg which I'd been on for a few months I would have lost some weight but instead I put more on hope you get sorted.

You may also like...